Colorado, 2007

Damaging Wind in Colorado, September 16, 2007

September 16, 2007 · NWS GLD · 1 event in 1 county or zone

Thunderstorms produced a few reports of strong outflow winds accompanied by blowing dirt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced a few reports of strong outflow winds accompanied by blowing dirt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 16, 1:00 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 16, 1:00 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN SEP 16 2007

.SHORT TERM... (TONIGHT - WEDNESDAY)
FORECAST CONCERNS WILL BE SLIM PRECIPITATION CHANCES TONIGHT NORTH
OF A RETREATING WARM FRONT...THEN BETTER CHANCES OF THUNDERSTORMS
MONDAY AFTERNOON THROUGH TUESDAY MORNING.

WARM FRONT CURRENTLY HUNG UP ACROSS THE FORECAST AREA. HIGH
RESOLUTION NAM AND RUC MODELS FORECAST IT TO LIFT NORTH AND BE JUST
ABOUT OUT OF THE CWA BY 12Z MONDAY. BASED ON THAT POSITION NOT
EXPECTING FOG TO REDEVELOP TONIGHT...THOUGH WILL BE A CLOSE CALL FOR
NEBRASKA COUNTIES. 315K ISENTROPIC CHARTS SHOW LOW LEVEL TROUGH AXIS
APPROACHING FROM THE NORTHWEST TONIGHT WITH 50KT SOUTHWESTERLY LOW
LEVEL JET AHEAD OF IT POINTING INTO NEBRASKA. INTENSE ISENTROPIC
LIFT FORECAST ALONG AND JUST NORTH OF THE WARM FRONT. AGAIN TOO
CLOSE TO CALL SO WILL HAVE SOME POPS IN THE NORTHERN ZONES.

MONDAY AND MONDAY NIGHT...SHORTWAVE TROUGH CURRENTLY OVER THE
SOUTHWEST WILL MOVE ACROSS THE FORECAST AREA. Q-VECTORS/QG FORCING
VERY FAVORABLE FOR UPWARD VERTICAL MOTION WITH THIS SYSTEM. BEST
SHEAR AND INSTABILITY WILL BE ACROSS NORTHERN ZONES...BUT THINK ALL
LOCATIONS STAND A GOOD CHANCE OF RECEIVING MEASURABLE PRECIPITATION
AND RAISED POPS ACCORDINGLY. 310K ISENTROPIC CHARTS SHOW THE 700MB
TROUGH AXIS STILL ACROSS THE CWA TUESDAY MORNING...WITH UPGLIDE
AHEAD OF IT. WILL CARRY SOME CHANCE POPS INTO TUESDAY
MORNING...TAPERING OFF IN THE AFTERNOON AS THE SYSTEM MOVES EAST.

BROAD SOUTHWESTERLY FLOW ALOFT WILL DEVELOP ON WEDNESDAY...WHILE
SOUTHEASTERLY WINDS AT THE SURFACE WILL ADVECT MOISTURE INTO THE
AREA. SOME DECENT SURFACE BASED INSTABILITY FORECAST BUT CANNOT FIND
LIFTING MECHANISM EITHER ALOFT OR AT THE SURFACE. IF ANYTHING 500MB
HEIGHTS ARE RISING WITH SUBTLE ANTICYCLONIC CURVATURE TO THE FLOW.
WILL KEEP IT DRY.

.LONG TERM... (THURSDAY - SUNDAY)
UPPER TROUGH WILL DROP INTO THE DESERT SOUTHWEST AND BECOME CUT OFF
FROM THE MAIN FLOW. IT WILL EJECT NORTH/NORTHEASTWARD LATE IN THE
PERIOD. LOCAL AREA WILL BE ON THE EASTERN FRINGE OF FASTEST
SOUTHWEST FLOW ALOFT THIS PERIOD. MREF CONSENSUS FORECAST AND
NORMALIZED ANOMALIES CONTINUE TO SUPPORT ABOVE NORMAL TEMPERATURES.
AS FOR THE LATE PERIOD TROUGH EJECTING...THINK IT WILL BE SLOWER
THAN CURRENTLY PROGGED. IN ADDITION...IT MAY TRACK NORTH/WEST OF THE
AREA AND RESULT IN DRY SLOTTING. WILL TAKE A PERSISTENCE PHILOSOPHY
AND KEEP IT WARM AND DRY.

&&

.AVIATION...INITIALLY VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL
HIGH PLAINS THROUGH LATE AFTERNOON/EARLY EVENING. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ALONG THE WARM FRONT WHICH WAS
LOCATED ALONG A LINE FROM JUST NORTH OF KHYS TO NORTH OF KTQK. THIS
WARM FRONT INTERSECTED THE TROUGH AXIS ACROSS WICHITA COUNTY SSE OF
LEOTI IN WEST CENTRAL KANSAS. ANY THUNDERSTORMS THAT MANAGE TO
DEVELOP SHOULD BE DIURNALLY DRIVEN AND DECREASE AROUND 03-04Z AS THE
WARM FRONT TRANSLATES SLOWLY NNE. SIMILAR TO THE PAST COUPLE OF
NIGHTS...CONVERGENCE ASSOCIATED WITH A DEVELOPING NOCTURNAL LLJ AND
MODEST MID LVL WAA MAY ALLOW WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP AFTER 04-05Z...ESPECIALLY NORTH OF A LINE FROM BENKELMAN TO
HOXIE WHERE MVFR CONDITIONS WILL BE POSSIBLE IN LOW CIGS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK/JDK/MWM
Hazardous weather outlook, Sep 16, 9:58 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT SUN SEP 16 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1058 AM MDT SUN SEP 16 2007 /1158 AM CDT SUN SEP 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS MAY REDEVELOP IN THE VICINITY OF
A WARM FRONT LOCATED NEAR INTERSTATE 70 THIS AFTERNOON AND EVENING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL MOVE INTO THE ROCKIES ON MONDAY BRINGING
INCREASING CHANCES FOR THUNDERSTORMS MONDAY AND TUESDAY ACROSS THE
CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
September 16, 4:45 PM MST
Where
Yuma County, 1 mi W of Yuma
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -102.739

Blowing dirt resulting from thunderstorm outflow reduced visibility to between zero and 1/4 mile at times near Yuma and Wray, Colorado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53050.